MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Model Number PNML6F088804
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the lantern was ovalized approximately 112.0 cm from the hub.Conclusions: evaluation of the returned devices revealed that the lantern was ovalized and the ruby coil was stuck inside.The ovalization in the lantern typically occurs due to improper handling during use.If the device is forcefully gripped or pinched during insertion, damage such as this may occur.Further evaluation of the returned devices revealed that the ruby coil was stuck inside the lantern and detached from its pusher assembly.If the device is advanced through a damaged catheter, resistance may be experienced and the device may get stuck.Subsequently, if the device is forcefully retracted against resistance, the embolization coil may detach from its pusher assembly.The ruby coil being advance through a damage catheter likely contributed the resistance experience and subsequently, retraction against resistance resulted in the unintentional detachment.A stainless steel mandrel was advanced through the lantern.While advancing the stainless steel mandrel through the lantern, resistance was encountered as the mandrel approached the proximal end of the embolization coil that was stuck inside the lantern and the mandrel could not be advanced any further.The ruby coil was detached and stuck inside the lantern and, therefore, could not be functionally tested.The ruby coil's pusher assembly was not returned for evaluation.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00212.
 
Event or Problem Description
The patient was undergoing a medical procedure using a neuron max.During the procedure, the physician was unable to advance the neuron max through the vessel and into the internal iliac artery (iia) because the tip was too soft.The neuron max was therefore removed, and the procedure was completed using a non-penumbra catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: there was no visible damage to the neuron max.The outer diameter (od) of the neuron max and dilator were measured to be within specification.Conclusions: evaluation of the returned device revealed that there was no visible damage to the neuron max and dilator.The od of the neuron max and dilator were measured to be within specification.The root cause of the reported issue could not be determined.The neuron max could not be functionally tested for the reported issue.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7232712
Report Number3005168196-2018-00223
Device Sequence Number11261134
Product Code DQY
UDI-Device Identifier00814548012216
UDI-Public00814548012216
Combination Product (Y/N)Y
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/02/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/28/2020
Device Model NumberPNML6F088804
Device Catalogue NumberPNML6F088804
Device Lot NumberF78777
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/02/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date01/31/2018
Supplement Report FDA Received Date03/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005